Since July 2022, the Wisconsin Department of Health Services (DHS) has received five reports of toxic shock syndrome (TSS), with four cases associated with super absorbency tampon use by teenage females. No deaths have been reported. TSS is a serious illness caused by bacteria that can produce toxins. In a typical year, Wisconsin sees zero to one TSS cases. The last confirmed TSS case in the state was in 2011.
“Toxic shock syndrome can progress rapidly leading to complications such as shock, organ failure, and death,” said State Health Officer Paula Tran. “It’s important for those who use tampons to use the lowest absorbency, change their tampon every 4-6 hours, and avoid using tampons overnight. Anyone with symptoms of TSS should seek immediate medical care.”
Symptoms of TSS include sudden fever, vomiting, diarrhea, dizziness, muscle aches, low blood pressure, rash, and shock with multi-organ dysfunction. Treatment includes the use of antibiotics and supportive treatment to prevent dehydration and organ failure. Parents and guardians, school nurses, and other partners can help protect the health and safety of teens by talking to them about the proper use of tampons. Anyone who needs urgent medical attention should call 911 or seek immediate medical care.